Colorado, 2007

Hail in Colorado, July 2, 2007

July 2, 2007 · NWS PUB · 2 events in 2 counties and zones

Thunderstorms produced severe hail in Teller and Custer Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced severe hail in Teller and Custer Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 1:49 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 1:49 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT MON JUL 2 2007

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERN IS POTENTIAL FOR SVR CONVECTION TODAY AND TUESDAY.

CURRENTLY...QUITE A BIT OF LLVL MOISTURE IS NOTED OVER THE PLAINS
ATTM AND ACCORDING TO THE BUFFKIT DATA...IT IS RATHER DEEP. DEWPTS
ARE IN THE 50S AND 60S...WITH EVEN A 57 DEWPT AT KCOS. CAPES ARE
VERY HIGH...WITH VALUES IN THE 2000-4000 RANGE...AND INCREASING. CIN
IS ALSO NOTED OVER THE PLAINS...AND THIS CIN INCREASES THE FARTHER
EAST YOU GO. RADAR AT 1 PM WAS SHOWING CONVECTION DEVELOPING SIMILAR
TO YDAY...DOWN OVER THE S SANGRES. A BIT MORE Q...HOWEVER...IS NOTED
OVER THE REST OF THE MTNS ADJACENT TO THE CO PLAINS.

REST OF TODAY AND TONIGHT...I WOULD NOT BE TOO SURPRISED TO SEE SOME
SEVERE CONVECTION OVER THE GREATER PIKES PEAK REGION LATER THIS
AFTERNOON. BUFFKIT DATA SHOWS THE CAP GONE BY 22Z OVER KCOS AND THIS
LOOKS REASONABLE. HWO WAS UPDATE TO MENTION THIS POSSIBILITY. VERY
LITTLE SHEAR IS NOTED...SO IT WILL BE PULSE IN NATURE IF IT GOES.

AFTER THE TSRA ARE FINISHED THIS EVENING...GUIDANCE IS INDICATING
DRIER AIR IS GOING TO ADVECT SWD FROM THE N FRONT RANGE REGION.
FARTHER EAST IT WILL NOT DRY OUT MUCH BUT WINDS JUST ABOVE THE SFC
ARE PRGD TO KEEP UP TONIGHT. T/TD SPREADS GET CLOSE TONIGHT BY NOT
AS CLOSE AS THE LAST 2-3 DAYS. FOR THIS REASON...I AM NOT EXPECTING
ANY LOW CLOUDS ON THE PLAINS TONIGHT NOR AM I EXPECTING ANY FOG.

TUESDAY...THIS IS GONNA BE A TOUGH DAY. FRONT SHOULD GET INTO THE
REGION BY LATER IN THE MORNING OR EARLY AFTERNOON. GUIDANCE IS
INDICATING THAT THIS FRONT WILL INITIALLY ADVECT DRIER AIR INTO
THE REGION FROM NE CO...SO THIS WILL LIKELY (INITIALLY) DRY US OUT
A BIT MORE. OUT FARTHER EAST ON THE SE PLAINS...IT WONT DRY OUT AS
MUCH. LATER IN THE AFTERNOON...LLVL MSTR WILL INCREASE ONCE AGAIN
AS THE DRIER LLVL AIR IS PUSHED OUT. SOUNDINGS SHOW THAT THE LLVLS
DURING THE AFTERNOON ARE GOING TO BE DRY ADIABATIC UP TO NEARLY
400 MB. I AM A BIT CONCERNED THAT ONCE WE INFILTRATE THE LLVLS
WITH MOISTURE UNDERNEATH THIS DRY ADIABATIC LAYER...WE MAY SEE
SOME IMPRESSIVE CONVECTION. HOWEVER...SINCE IT WILL TAKE SOME TIME
TO REINTRODUCE THE LLVL MSTR...IT MAY NOT GO UNTIL LATE IN THE DAY
OR MAYBE INTO THE EVENING HOURS.

I SHOULD ALSO MENTION WE ARE GOING TO HAVE SOME UPPER LVL SUPPORT
TOMORROW AS A SHORT WAVE MOVES SOUTHEAST TO THE N AND E OF THE
REGION. A SUBTLE JET STREAK...50-60KTS...WILL ALSO BE MOVING
OVERHEAD DURING THE LATE AFTERNOON.

THERE IS A POSSIBILITY THAT THE GUIDANCE MAY BE OVERPLAYING THE DRY
AIR...IF THIS IS THE CASE AND THINGS REMAIN MORE MOIST PRIOR TO
FROPA...THINGS COULD GO EARLIER TUESDAY.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

LATEST COMPUTER MODELS SUGGEST THAT FRONTAL BOUNDARY SHOULD BE IN
THE VICINITY OF THE NEW MEXICO/COLORADO BORDER AT 00Z WEDNESDAY AND
THEN PUSH INTO NORTHEASTERN NEW MEXICO BY 12Z WEDNESDAY AND THEN
INTO SOUTHEAST NEW MEXICO BY 21Z WEDNESDAY.

ADEQUATE ATMOSPHERIC MOISTURE SHOULD ALLOW ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TO BE NOTED...MAINLY DURING THE
AFTERNOON INTO THE NIGHTTIME HOURS FROM TUESDAY NIGHT INTO
THURSDAY NIGHT.

UPPER RIDGING ATTEMPTS TO REBUILD INTO THE CWFA
FROM LATE WEEK INTO NEXT MONDAY AND THIS WILL TEND TO DECREASE
POPS AND INCREASE TEMPERATURES AND WILL PAINT THIS IN
IMPENDING/UPCOMING GRIDS/ZONES. GRADIENT WINDS SHOULD CONTINUE TO
REMAIN IN THE LOW GRADE CATEGORY DURING THE LONGER TERM.

&&

.AVIATION...

FOR THE REST OF TODAY AND THIS EVENING...MAIN CONCERN IS STRONG
TSRA POSSIBILITY FOR KCOS. LOTS OF CAPE IN PLAY...AND IF IT
GOES...IT COULD BE QUITE STRONG. HOWEVER...CAP IS IN PLACE SO WE
MAY SEE NOTHING. FOR NOW...I HAVE VCTS IN TAF WITH GUSTY VRB WINDS
IN THE 22-02Z TIME FRAME. I DO NOT BELIEVE THERE WILL BE ANY
THREAT OF TSRA FOR KALS OR KPUB THIS AFTERNOON OR EVENING

FOR TONIGHT...DO NOT BELIEVE WE WILL SEE THREAT OF LOW CLOUDS.
PLEASE SEE DISCUSSION ABOVE.

FOR TUESDAY...FRONT WILL MOVE ACROSS KCOS AROUND NOON AND KPUB IN THE
EARLY AFTERNOON. MAY SEE SOME GUSTY NE WINDS WITH FROPA. SOME DRIE
AIR WILL ADVECT IN INITIALLY SO TSRA THREAT LOW FOR THE FIRST PART
OF THE DAY FOR KCOS/KPUB. MSTR IS EXPECTED TO INCREASE BY LATER
AFTERNOON SO TSRA THREAT...SOME STRONG...MAY OCCUR LATE IN THE
AFTERNOON OR INTO THE EVENING HOURS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 10:41 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1141 AM MDT MON JUL 2 2007

COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1141 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATEST COMPUTER SIMULATIONS LATE MONDAY MORNING INDICATE THAT
THERE IS A SLIGHT CHANCE FOR ONE OR TWO SEVERE THUNDERSTORMS TO
DEVELOP OVER THE SOUTHERN FRONT RANGE AND ADJACENT PLAINS LATER
THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THE STRONGER
STORMS WILL BE OVER THE PIKES PEAK REGION...INCLUDING MOST OF EL
PASO COUNTY...THE WET MOUNTAINS AND THE SANGRE DE CRISTO
MOUNTAINS.

THE PRIMARY THREAT OF THE STRONGER STORMS WILL BE HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. ANY THUNDERSTORMS WHICH
DEVELOP WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE MOUNTAINS
AND HIGH VALLEYS TUESDAY AFTERNOON. LATE TUESDAY AFTERNOON THROUGH
THE EVENING...THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS
ACROSS THE EASTERN PLAINS...AND EASTERN SLOPES OF THE SOUTHERN
FRONT RANGE. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD FOR
WEDNESDAY AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING MAINLY ALONG AND JUST TO THE
EAST OF THE SOUTHERN FRONT RANGE.

HODANISH

The radar

The Pueblo radar (KPUX), 101 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Teller

When
July 2, 3:20 PM MST to 3:25 PM MST
Where
Teller County, 1 mi N of Divide
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.955, -105.160

Hail, Custer

When
July 2, 3:28 PM MST to 3:33 PM MST
Where
Custer County, Rosita to 4 mi SE of Rosita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -105.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46380, 46381.